Pennsylvania, 2018

Damaging Winds in Pennsylvania, May 4, 2018

May 4, 2018 · NWS PBZ · 15 events in 7 counties and zones

Showers and thunderstorms, some of which became severe developed ahead of and along a passing cold front on the 4th. While instability was rather modest, shear supported some storms to severe levels, with damaging wind as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, some of which became severe developed ahead of and along a passing cold front on the 4th. While instability was rather modest, shear supported some storms to severe levels, with damaging wind as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 4, 2:41 PM EST, 20 minutes earlier.

Area forecast discussion, May 4, 2:41 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
341 PM EDT Fri May 4 2018

.SYNOPSIS...
The passage of a cold front will bring showers and
thunderstorms to all locations this afternoon and evening. The
front will linger through the weekend, keeping a chance of rain
in the forecast primarily to the south and east of Pittsburgh.

&&

.NEAR TERM /THROUGH SATURDAY/...
Updated to add severe thunderstorm watch for most of the area.
An 18Z special PIT sounding is also available.
Previous...A cold front currently across Michigan and western
Ohio will move east through the afternoon and evening, bringing
showers and thunderstorms to all locations. The line should
approach northwestern portions of the forecast area by 3-4pm,
cross the Pittsburgh metro area between 5-7pm, and cross the
southeastern ridges after sunset. The primary threat from any
storms will be damaging winds and brief downpours, although
widespread precipitation amounts are not expected to be more
than a quarter inch.

Any thunderstorms should be done by midnight, with nearly all
precipitation southeast of the region by that time. While the
front will make some additional southeastward progress, a wave
of low pressure will develop along the front, bringing moisture
and additional showers back into the southeastern portion of the
forecast area. Have gone with a slight chance of showers
primarily south and east of Pittsburgh, with likely showers
southeast of Morgantown. The cold front will bring cooler
temperatures, but highs should still be in the upper 60s and
70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Low pressure tracking along the front will continue to move
northeast Saturday night into Sunday, continuing to bring
showers to the higher elevations. Another cold front is
forecast to move from northwest to southeast Sunday into Sunday
night, and this will bring another chance of showers to all
locations. While an isolated shower will be possible in the
ridges Monday morning, the front will be clear of the area.
Highs will be near 70 on Sunday and in the 60s on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Drier conditions are then expected through at least the first
half of the work week as high pressure regains control. A
warming trend is expected through the week. The next system
looks to be on Thursday bringing the next chance for rain.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A line of thunderstorms with gusty wind and MVFR/local IFR
restrictions is expected to affect most terminals this aftn/eve
with the approach and passage of a cold front. Ahead of the
front, a tight pressure gradient and mixing should maintain SW
wind gusts to around 30 kt. A WSHFT to NW after FROPA is
expected this evening, with wind diminishing overnight with VFR
conditions under building high pressure.

OUTLOOK...
Restrictions are possible again with Sat night/Sun low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 4, 2:14 PM EST, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
314 PM EDT Fri May 4 2018

MDZ001-WVZ012-021-509>514-051915-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
314 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-051915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
314 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 4, 2:02 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 4 2018

OHZ041-PAZ007-013-014-020-041930-
Columbiana-Butler-Lawrence-Mercer-Beaver-
302 PM EDT FRI MAY 4 2018

...THUNDERSTORMs CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COLUMBIANA...MERCER...NORTHERN BEAVER...LAWRENCE AND
NORTHWESTERN BUTLER COUNTIES...

At 259 PM EDT, the leading edge of thunderstorms was located near
Leavittsburg, or 8 miles northwest of Warren, moving northeast at 55
mph.

A Severe Thunderstorm Watch is in effect.  Wind gusts of 60 to 70
mph are possible as these storms move into the area during the
60 to 90 minutes.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 16.
  Interstate 79 in Pennsylvania between mile markers 59 and 109.
  Interstate 80 in Pennsylvania between mile markers 0 and 27.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 8001 4080 8001 4075 8109 4090 8109
      4090 8090 4093 8089 4093 8082 4090 8082
      4090 8052 4149 8052
TIME...MOT...LOC 1859Z 246DEG 46KT 4129 8096
Special weather statement, May 4, 2:41 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
341 PM EDT FRI MAY 4 2018

OHZ039-040-048-049-057>059-068-042045-
Guernsey-Noble-Tuscarawas-Coshocton-Harrison-Muskingum-Belmont-
Carroll-
341 PM EDT FRI MAY 4 2018

...A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING GUSTY WIND WILL AFFECT WESTERN
HARRISON...GUERNSEY...COSHOCTON...MUSKINGUM...WESTERN
CARROLL...NORTHWESTERN BELMONT...TUSCARAWAS AND NORTHEASTERN NOBLE
COUNTIES...

At 339 PM EDT, a cluster of showers and isolated thunderstorms was
centered near Coshocton, moving east at 60 mph.

Wind gusts up to 55 mph are possible with this cluster of showers
and storms.  Strengthening is likely and a severe thunderstorm watch
is in effect.

Locations impacted include...
Zanesville...                     New Philadelphia...
Dover...                          Coshocton...
Cambridge...                      Uhrichsville...
Barnesville...                    Carrollton...
Freeport...                       Newcomerstown...
Dennison...                       Strasburg...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 145 and 208.
  Interstate 77 in Ohio between mile markers 37 and 94.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3995 8220 4023 8218 4025 8220 4045 8219
      4044 8168 4063 8167 4065 8147 4067 8146
      4066 8144 4065 8144 4065 8124 4072 8124
      4073 8111 3995 8103 3984 8217 3991 8216
      3991 8221 3995 8221
TIME...MOT...LOC 1939Z 255DEG 51KT 4020 8183

The radar

The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
May 4, 3:01 PM EST
Where
Mercer County, 0.86 mi SE of Sheakleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.440, -80.210

State official reported two trees down in Sheakleyville.

Thunderstorm Wind, Lawrence

When
May 4, 3:20 PM EST
Where
Lawrence County, 1.71 mi WSW of Wilmington Jct
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.070, -80.360

A 911 Call Center confirmed that trees were down.

Thunderstorm Wind, Lawrence

When
May 4, 3:20 PM EST
Where
Lawrence County, 1.48 mi NNW of Neshannock Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.100, -80.310

A 911 call center confirmed that trees and power lines were down.

Thunderstorm Wind, Venango

When
May 4, 3:20 PM EST
Where
Venango County, 1.48 mi NNE of Rocky Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.440, -79.810

Trees were reported down.

Thunderstorm Wind, Venango

When
May 4, 3:25 PM EST
Where
Venango County, 0.69 mi S of Pleasantville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.590, -79.580

Trees were reported down.

Thunderstorm Wind, Venango

When
May 4, 3:28 PM EST
Where
Venango County, 0.86 mi SE of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.390, -79.840

Trees were reported down.

Thunderstorm Wind, Venango

When
May 4, 3:35 PM EST
Where
Venango County, 0.52 mi E of Seneca
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.380, -79.710

Trees reported down.

Thunderstorm Wind, Clarion

When
May 4, 3:48 PM EST
Where
Clarion County, 0.52 mi E of Knox
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.230, -79.540

Thunderstorm Wind, Clarion

When
May 4, 3:53 PM EST
Where
Clarion County, 0.69 mi S of Alum Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.160, -79.650

Tree down on a house.

Thunderstorm Wind, Clarion

When
May 4, 3:55 PM EST
Where
Clarion County, 0.86 mi SW of Clarion Co Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.220, -79.460

Numerous trees down; 1 home received major damage, 1 home received minor damage, and 1 storage shed was damaged.

Thunderstorm Wind, Jefferson

When
May 4, 4:22 PM EST
Where
Jefferson County, 0.69 mi S of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.160, -79.080

Emergency manager reported trees and wires down in the central and northern parts of the county.

Thunderstorm Wind, Beaver

When
May 4, 4:27 PM EST
Where
Beaver County, 1.05 mi E of Bridgewater
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.700, -80.280

Trees down.

Thunderstorm Wind, Beaver

When
May 4, 4:40 PM EST
Where
Beaver County, 0.87 mi NE of Economy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.640, -80.190

Trees down.

Thunderstorm Wind, Westmoreland

When
May 4, 5:08 PM EST
Where
Westmoreland County, 0.69 mi S of Arnola
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.570, -79.750

Numerous trees reported down in this vicinity.

Thunderstorm Wind, Westmoreland

When
May 4, 5:16 PM EST
Where
Westmoreland County, 1.48 mi SSE of Edgecliff
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.580, -79.710

Numerous trees down in this vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758093, 758978, 758979, 758985, 758986, 758989, 758990, 758991, 758992, 758993, 760833, 759028, 759029, 759000, 759003.